Iowa, 2023Drought in Iowa, July 1 to 18, 2023
July 1 to 18, 2023 · NWS DMX · 8 events in 8 counties and zones
Severe drought persisted into the first half of July across a broad area of central Iowa. However, decent rainfall in mid month helped to alleviate conditions.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought persisted into the first half of July across a broad area of central Iowa. However, decent rainfall in mid month helped to alleviate conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 10:54 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 30, 10:54 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1154 PM CDT Fri Jun 30 2023
...Updated for the 06z Aviation Discussion...
.DISCUSSION.../Tonight through Friday/
Issued at 259 PM CDT Fri Jun 30 2023
FORECAST HIGHLIGHTS:
--Scattered storm chances tonight through Saturday.
--Drier, warmer into Monday.
--Storm chances return towards Tuesday/Wednesday.
DISCUSSION:
Yet another busy morning with storms moving across the area, the
strongest of which were over southern Iowa with the Lamoni ASOS
observing a 67 mph wind gust for the second day in a row. Unlike
yesterday, storms lost their strength fairly quickly this morning
with the end result being some much-needed rain with only some
isolated strong wind gust or wind damage reports. Rainfall reports
as of 18Z, for those that saw rain/storms, varied from a couple
hundredths to over an inch at Lamoni! Behind the rain this
morning, temperatures have been slower to recover with midday
temperatures only in the upper 70s to low 80s across much of the
area. Did lower max temps today a few degrees because of this.
As we get into the rest of the short term forecast, there will be
continued chances for scattered showers and storms through the day
Saturday, with some showers/storms lingering into early Sunday for
areas southeast. The associated cloud cover and shower/storms
themselves will help keep temperatures a little cooler on Saturday,
towards the upper 70s into the mid 80s, with overnight lows
remaining more mild and in the 60s.
Upper level trough that will help drive our Saturday precipitation
chances lifts out of Northern Rockies and into the Upper Central
Plains tonight before continuing eastward through the Central
Midwest during the day Saturday. Ahead of this wave, a boundary sits
along the IA/MN border this afternoon with a pool of moist, unstable
air over northern Iowa where SPC Mesoanalysis shows MLCAPES of up to
around 500 J/kg. Could see some scattered storm development in
northern Iowa with various CAMS highlighting time frames of
anywhere from 22/23Z to about 02/03Z tonight. Any storms that do
form are not expected to be severe, but a stronger storm could
have some lightning, a nice rainfall, and potenitial a few gusty
winds. Do also want to point out that offices to our west have had
some funnel cloud reports in parts of western Iowa early this
afternoon, so don't want to complete rule out an isolated funnel
report this afternoon as well.
As we get towards later tonight - nearing the 06Z time frame and
after, yet another round of storms look to develop and move into
southern Iowa in the warm sector ahead the mid-level wave and with
the left exit region of a roughly 30 knot LLJ nosing into northern
Missouri. These storms look to gradually propagate east/northeast
through the overnight hours with most CAMS gradually developing
showers/storms through central Iowa into the morning hours Saturday.
At this point, forecast reflects near-widespread low to moderate
precipitation chances over much of the area with coverage expected
to be scattered, and the higher/better chances closer to the
location of the remaining (albeit weak) surface boundary. Severe
weather chances look low at this point overnight, with better
chances on Saturday afternoon southwest of the area since
atmosphere recovery behind the storms through southern/central
Iowa overnight into the morning hours Saturday will be challenging
to come by. Won't completely rule out a scattered stronger storm
with some gusty winds or maybe small hail. Will also be monitoring
the landspout potential in northern Iowa again, as discussed in
the previous discussion.
Conditions start to dry out and gradually warm up again on Sunday
behind the departing trough. There may be some wrap around
showers/storms on Sunday in far southeast areas, but most will
gradually clear up through the day. Surface high moves through on
Monday keeping conditions quiet to start the week with storm chances
returning to the forecast on Tuesday into Wednesday. Details remain
limited at this point, but will be monitoring for stronger storm
potential to end the 4th of July holiday as outlined in the CIPS/CSU
Severe Weather outlooks. Temperatures increase into Tuesday before
decreasing again Wednesday behind the cold front that will help
spark our Tuesday/Wednesday precipitation chances.
&&
.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1154 PM CDT Fri Jun 30 2023
Scattered thunderstorms will move across about the southern half
of Iowa overnight into Saturday morning, and should diminish in
coverage later in the morning before increasing again and a bit
further north on Saturday afternoon. However, confidence in the
details of timing and location of highest coverage is seasonably
low. Have included VCTS lines in the 06Z TAFs, except for MCW
where probability is lower, but amendments are likely overnight
and Saturday based on short-term/radar trends. Outside of areas
in and near thunderstorms, VFR conditions should prevail.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...KCM
AVIATION...Lee
Hazardous weather outlook, Jun 30, 1:39 PM CST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
239 PM CDT Fri Jun 30 2023
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
239 PM CDT Fri Jun 30 2023
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Scattered thunderstorms are expected to redevelop this evening
into tonight. The severe weather potential is low, although a few
funnel clouds may be spotted.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Additional thunderstorms are likely Saturday and into Sunday
morning, mainly central and south. At this time the severe
potential remains low.
Periodic chances for thunderstorms remain in the forecast for next
week. At this time the most likely period is Tuesday night into
Wednesday. The threat of severe weather is uncertain at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Franklin
- When
- July 1, 12:00 AM CST to July 18, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
Severe drought conditions in Franklin County eased with decent mid month rainfall.
Drought, Butler
- When
- July 1, 12:00 AM CST to July 18, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.732, -92.790 (the zone’s center; the record gives no point)
Severe drought conditions in Butler County eased with decent mid month rainfall.
Drought, Bremer
- When
- July 1, 12:00 AM CST to July 18, 11:59 PM CST
- Where
- Bremer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.775, -92.318 (the zone’s center; the record gives no point)
Severe drought conditions in Bremer County eased with decent mid month rainfall.
Drought, Grundy
- When
- July 1, 12:00 AM CST to July 18, 11:59 PM CST
- Where
- Grundy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.402, -92.791 (the zone’s center; the record gives no point)
Severe drought conditions in Grundy County eased with decent mid month rainfall.
Drought, Black Hawk
- When
- July 1, 12:00 AM CST to July 18, 11:59 PM CST
- Where
- Black Hawk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.470, -92.309 (the zone’s center; the record gives no point)
Severe drought conditions in Black Hawk County eased with decent mid month rainfall.
Drought, Tama
- When
- July 1, 12:00 AM CST to July 18, 11:59 PM CST
- Where
- Tama forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.080, -92.532 (the zone’s center; the record gives no point)
Severe drought conditions in Tama County eased with decent mid month rainfall.
Drought, Carroll
- When
- July 1, 12:00 AM CST to July 18, 11:59 PM CST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Severe drought conditions in Carroll County eased with decent mid month rainfall.
Drought, Adams
- When
- July 1, 12:00 AM CST to July 18, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -94.699 (the zone’s center; the record gives no point)
Severe drought conditions in Adams County eased with decent mid month rainfall.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 1 to 9, 202313 deaths · 9 events
- Excessive Heat in Arizona, July 1 to 5, 202311 deaths · 24 events
- Excessive Heat in Nevada, July 1 to 3, 20235 deaths · 5 events
- Hail and Damaging Winds in Missouri, July 1, 20233 deaths · $500,000 · 1.5 in hail · 18 events
- Drought in South Dakota, July 1 to 31, 2023$93 million · 22 events
- Damaging Winds and Lightning Strike in Alabama, July 1, 2023$7.9 million · 74 kt wind · 33 events
- Rip Currents in Florida, July 1, 20231 death · 1 injured · 2 events
- Excessive Heat in California, July 1 to 3, 20231 death · 7 events
- Rip Current in North Carolina, July 1, 20231 death · 1 event
- Excessive Heat and Damaging Winds in Tennessee, July 1, 2023$596,000 · 61 kt wind · 59 events
- Wildfire in Idaho, July 1 to 31, 2023$9.2 million · 1 event
- Wildfire in Colorado, July 1 to 31, 2023$4.0 million · 1 event